Alert archive / Delaware / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Apr 15, 2017, 11:55 PM EDT for Kent County, Delaware. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2017, 11:55 PM EDT (03:55 UTC)
- Expired
- Apr 16, 2017, 12:30 AM EDT
- In force
- 35 min
- Issued by
- NWS Philadelphia/Mount Holly
County Kent County, DE
The radar
The Dover AFB radar (KDOX), 47 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
176
WWUS81 KPHI 160355
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
1155 PM EDT SAT APR 15 2017
DEZ002-160430-
Kent-
1155 PM EDT SAT APR 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENT COUNTY...
At 1155 PM EDT, a strong thunderstorm was located over Cheswold, or 7
miles northwest of Dover, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dover, Smyrna, Clayton, Cheswold, Dover Speedway, Kenton, Little
Creek and Leipsic.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3933 7546 3931 7543 3925 7540 3924 7541
3924 7540 3920 7540 3913 7541 3917 7566
3928 7567
TIME...MOT...LOC 0355Z 269DEG 20KT 3924 7560
$$
MPSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 15, 11:34 PM EDT, 21 minutes earlier.
Area forecast discussion, Apr 15, 11:34 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1134 PM EDT Sat Apr 15 2017
.SYNOPSIS...
The center of a surface low will continue to propagate east from the
Great Lakes region towards Nova Scotia through Monday. As it does
so, the associated cold front should slide through the region Sunday
night. A surface ridge will then be in place through Tuesday. For
the second half of the week, a trio of lows should propagate over
our region, the first one expected Thursday, followed by the second
one on Friday and the third one over the weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The warm front continues to move across the area this evening.
Added instability ahead of a low level jet across MD has caused
some tstms to develop across Baltimore earlier and they have
moves across the Chesapeake and onto the Eastern Shore of MD
recently. We have therefore updated public/marine products for
higher pops and mention of thunder.
With the warm front moving through the region (unless models are too
gung-ho with its movement, as they are prone to do), temperatures
should not drop considerably overnight, with lows generally in the
50s to around 60 across the area. Some patchy fog may occur,
especially near the coast, but models are much less aggressive with
this in today's simulations, so kept chances out of the grids.
However, with a warm front and increasing low-level moisture in the
area, this is at least worth mentioning as a low-probability
outcome.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
On Sunday, a low-amplitude midlevel vorticity maximum will progress
from the Upper Midwest to the Great Lakes with large-scale ascent
increasing downstream into the Northeast. We should be well within
the warm sector by this point, with gusty southwest winds and a well-
mixed boundary layer making for a very warm day across the area.
Temperatures will approach (but likely not exceed) record levels
(see the Climate section below), but models tend to be too cool in
these environments, so highs a couple degrees higher than forecast
are certainly plausible.
With the approaching vort max, convection should develop along a
surface cold front during the afternoon. However, the front should
be well west of the area, and models are strongly suggestive that
this convection will weaken before reaching the area tomorrow
evening. The question will be if any showers/storms can develop
during the day downstream of the front (perhaps along lee troughing)
and/or with a predecessor perturbation in the midlevel flow. This
cannot be completely discounted (hinted at by the 18Z NAM and other
higher-resolution simulations). Kept slight chance PoPs in generally
north/west of the Philadelphia metro tomorrow afternoon. Instability
looks weak (but sufficient for a higher threat of storms), and shear
looks only marginal for organization - so the threat of any severe
storms is low.
With strong mixing, gusty southwest winds are likely tomorrow
afternoon. Gusts 25-30 mph are forecast.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Relatively tranquil pattern continues at the beginning of the
week, but towards the end of the long term period, it looks
like we are transitioning back to an active pattern.
Sunday night...Latest models are in good agreement of the cold
front sliding off shore before sunrise Monday morning.
Therefore, expect any precip to be primarily in the evening just
ahead of the front.
Monday and Tuesday...in the wake of the cold front, an inverted
surface ridge builds south over the region. In the mid and upper
levels, there is almost entirely a zonal flow pattern through
this period. On Monday, temperatures may still be slightly above
normal depending on how early the cold front moves through
Sunday night. However, by Tuesday expect temperatures to be near
normal with highs generally in the 60s.
Wednesday through Sunday...The first in a trio of surface lows
is expected to propagate through the region Wednesday, followed
by the second Friday or Friday night, and the third late in the
weekend. For the first two lows, it appears they will be
weakening and filling well before they reach the Mid Atlantic. I
don't have very high confidence in the timing of each low,
especially given the split flow pattern that develops by the end
of the week. However, if this timing holds, the best chances for
precip would be Wednesday, Friday into Friday night, and again
Sunday. If the second low has a track north of the region, we
could see a significant warming trend over the weekend,
otherwise, temperatures should be near normal.
&&
.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
All TAFS have become VFR as lower clouds will be replaced by
mid level clouds around 10,000-12,000 feet through the evening
and overnight. A few isolated/scattered showers may move across
the area this evening into the midnight hour, so a tempo group
remains. There could also be a period of light fog overnight
into the early morning hours Sunday, so a tempo group was
included for this as well.
It is possible a few isolated showers or thunderstorms could
develop by late afternoon into early evening Sunday, but these
were kept out of the TAFS due to low confidence in occurrence
and timing.
South winds this evening will become more southwesterly
overnight into Sunday. Winds will generally be 5-10 knots
overnight, before increasing after sunrise. Winds are expected
to become gusty by late morning into the afternoon with gusts
reaching at least the low to mid 20s, with gusts in the upper
20s possible.
Outlook...
Sunday night...once showers and thunderstorms move out of the
region, conditions should return to VFR.
Monday and Tuesday...Mostly VFR conditions expected.
Wednesday through Thursday...There is a chance for showers,
primarily Wednesday and Wednesday night. MVFR or lower conditions
are possible with any showers that affect a TAF site.
&&
.MARINE...
Showers and tstms will affect Delaware Bay and the ocean waters
adjacent yo DE for the early overnight. Updated CWF have been
issued. Winds may approach or reach 25 kts briefly this
evening, though conditions are too marginal/short- duration to
issue a small craft advisory. A marine weather statement will be
issued if winds/seas look to approach advisory levels for a
couple hours this evening. Patchy fog may also occur late this
evening and tonight as a warm front moves through the region,
bringing dew point temperatures that will exceed sea surface
temperatures. Currently not expecting widespread dense fog, but
this will be monitored closely, and if conditions are worse than
anticipated...a marine weather statement or dense fog advisory
will be considered.
Tomorrow, southwest winds will gradually increase again, likely
reaching advisory thresholds by afternoon with seas rising to or
exceeding 5 feet. The small craft advisory remains in effect
starting at 11 am for all the marine zones.
Outlook...
Sunday night...SCA conditions are expected to linger for most of the
night on the Atlantic coastal waters. Winds and seas should stay
below SCA criteria on the Delaware Bay.
Monday and Tuesday...Winds and seas should stay below SCA criteria.
Wednesday...Marginal SCA conditions are possible, especially on the
Atlantic coastal waters with gusts near or just above 25 kt, and
seas as high as 6 feet.
Thursday...winds and seas should stay below SCA criteria.
&&
.FIRE WEATHER...
Southwest winds of 10 to 20 mph are expected on Sunday, with gusts
of 25 to 30 mph possible. In combination with very warm
temperatures, minimum relative humidity values are expected to be
around 35 percent on Sunday. A special weather statement may be
needed tomorrow if it appears relative humidity values will be lower
than currently forecast.
Dry conditions may linger into Monday. Across southeastern PA and
much of NJ, relative humidity values are expected to drop as low as
30 to 35 percent. Wind gusts near or above 20 mph will be possible
through the day.
&&
.CLIMATE...
Despite much higher than normal temperatures on Sunday, record
high temperatures should be safe. Highs on Sunday are forecasted
to be around 20 degrees above normal, which is 5 to 10 degrees
below record highs. The one exception is at Georgetown, DE
(GED); the current forecast high is only 2 degrees below the
record high. Here is a list of the record high temperatures for
Sunday, April 16:
ABE...90/2012
ACY...89/2002
GED...89/2002
ILG...92/1896
MPO...85/2002
PHL...90/2002
RDG...90/2012
TTN...91/2012
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 11 AM Sunday to 6 AM EDT Monday for
ANZ450>455.
Small Craft Advisory from 11 AM to 8 PM EDT Sunday for ANZ430-
431.
&&
Synopsis...Johnson
Near Term...CMS/Robertson/PO
Short Term...CMS
Long Term...Johnson
Aviation...CMS/Johnson/Robertson
Marine...CMS/Johnson/PO
Fire Weather...
Climate...Hazardous weather outlook, Apr 15, 3:55 PM EDT, 8 hours before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 355 PM EDT Sat Apr 15 2017 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-162000- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 355 PM EDT Sat Apr 15 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-162000- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 355 PM EDT Sat Apr 15 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Locally dense fog is possible very late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ431-450>455-162000- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 355 PM EDT Sat Apr 15 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. Locally dense fog is possible very late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-162000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- 355 PM EDT Sat Apr 15 2017 This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 15, 11:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1155 PM EDT SAT APR 15 2017
DEZ002-160430-
Kent-
1155 PM EDT SAT APR 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENT COUNTY...
At 1155 PM EDT, a strong thunderstorm was located over Cheswold, or 7
miles northwest of Dover, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dover, Smyrna, Clayton, Cheswold, Dover Speedway, Kenton, Little
Creek and Leipsic.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3933 7546 3931 7543 3925 7540 3924 7541
3924 7540 3920 7540 3913 7541 3917 7566
3928 7567
TIME...MOT...LOC 0355Z 269DEG 20KT 3924 7560
MPSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:58 PM EDT | Special Weather Statement | PHI | Somerset | 32 min |
| Apr 16, 6:33 PM EDT | Special Weather Statement | PHI | Sussex | 57 min |
Nearby
Special Weather Statements in Delaware, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.